High Wind, Southern Wheatland
- When
- December 14, 11:45 AM MST to December 15, 11:30 AM MST
- Where
- Southern Wheatland forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
Tight pressure gradients brought another round of strong winds to portions of the Billings Forecast Area.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Tight pressure gradients brought another round of strong winds to portions of the Billings Forecast Area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 14, 10:34 AM MST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
1034 AM MST SAT DEC 14 2013
.UPDATE...
HAVE UPGRADED BIG TIMBER TO HARLOWTON TO JUDITH GAP TO A HIGH
WIND WARNING (ADVISORY FOR BIG TIMBER) THIS MORNING. MODELS
CONTINUE TO SHOW AN H7 CORE OF 55 TO 65 KNOT WINDS MOVING ACROSS
THIS AREA TONIGHT INTO SUNDAY MORNING. WHILE IT IS UNUSUAL FOR
LIVINGSTON GAP WINDS TO OCCUR IN ACCORDANCE WITH HIGH WINDS FROM
BIG TIMBER TO HARLOWTON...ALL INDICATIONS SUGGEST THERE SHOULD BE
ALTERNATING PERIODS LIVINGSTON WINDS HITTING CRITERIA AND THEN BIG
TIMBER TO HARLOWTON HITTING CRITERIA. IN-HOUSE TOOLS SUGGEST
INCREASING WINDS FROM BIG TIMBER TO JUDITH GAP THIS
AFTERNOON...AS THE PRESSURE GRADIENT TIGHTENS. THIS WILL LIKELY
SWITCH TO LIVINGSTON HITTING HIGHER WINDS OVERNIGHT WITH LESSER
WINDS BIG TIMBER TO HARLOWTON AS THE GAP FLOW TAKES OVER. THIS
SHOULD SWITCH BACK TO MORE OF A MIXED WIND EVENT FOR HARLOWTON AND
BIG TIMBER DURING THE DAY TOMORROW...BEFORE SWITCHING BACK TO A
GAP EVENT AT LIVINGSTON FOR SUNDAY NIGHT / MONDAY MORNING.
HOWEVER...ANYWAY YOU SLICE THIS EVENT...IT WILL BE WINDY WITH IMPACTS
TO TRAVEL ALONG I-90 AND US-191 FROM LIVINGSTON TO BIG TIMBER TO
JUDITH GAP AND EVEN FARTHER NORTH ALONG THE NORTHERN ROCKY FRONT
RANGE THROUGH MONDAY.
CHURCH
&&
.SHORT TERM...VALID FOR TDY AND SUN...
MAIN FORECAST CHALLENGE FOR THE WEEKEND CONTINUES TO BE HIGH WIND
PROBABILITIES FOR THE LIVINGSTON AND NYE AREAS...AS WELL AS
HARLOWTON AND JUDITH GAP. HIGH PRESSURE WILL BE SITUATED OVER THE
WESTERN STATES WITH ITS AXIS OVER THE PACIFIC NORTHWEST REGION
RESULTING IN A NORTHWEST FLOW ALOFT ACROSS MONTANA. UPPER FLOW
REMAINS FAST WITH A FEW WEAK DISTURBANCES MOVING OVERHEAD.
HOWEVER...MOISTURE WILL BE LACKING SO NOT EXPECTING ANY PRECIP
TODAY THROUGH SUNDAY WITH THE EXCEPTION OF SOME SNOW SHOWER
ACTIVITY FOR THE MOUNTAINS.
A STRONG JET STREAK WILL BEGIN TO MOVE OVER THE FORECAST AREA
LATER TODAY CONTINUING INTO THE DAY MONDAY. IN ADDITION...SURFACE
HIGH PRESSURE OVER IDAHO COMBINED WITH SURFACE LOW PRESSURE MOVING
ACROSS SOUTHERN CANADA WILL SET UP LEE-SIDE TROUGHING ACROSS OUR
FORECAST AREA. PRESSURE GRADIENTS WILL BE VERY TIGHT ACROSS THE
LIVINGSTON AREA BUT NOT IN THE OPTIMAL PERPENDICULAR ORIENTATION
ACROSS THE PARADISE VALLEY. BUT GIVEN THE TIGHTNESS OF THE
GRADIENT AND THE VERY COLD AIR IN THE YELLOWSTONE PARK
REGION...VERY STRONG WINDS ARE STILL EXPECTED...ESPECIALLY LATE
TONIGHT THROUGH SUNDAY NIGHT WHEN GUIDANCE IS SHOWING SUSTAINED
WINDS APPROACHING 50 MPH. 700MB WINDS ARE AROUND 50KTS BUT NOT
LINKED TOO WELL WITH 850MB WINDS...ESPECIALLY FURTHER NORTH ACROSS
WHEATLAND COUNTY. ALTHOUGH LAPSE RATES WILL BE STEEP SUNDAY INTO
SUNDAY NIGHT FOR THIS AREA. AS A RESULT...HAVE UPGRADED THE HIGH
WIND WATCH TO A HIGH WIND WARNING FOR THE LIVINGSTON/NYE AREAS BUT
WILL LEAVE THE WATCH IN PLACE FOR THE HARLOWTON AND JUDITH GAP
AREAS AND SEE HOW MODEL DATA UNFOLDS TODAY. TEMPERATURES WILL BE
ABOVE NORMAL TODAY AND SUNDAY FOR MOST LOCATIONS WITH READINGS IN
THE 30S AND 40S. HOOLEY
.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...
CONFIDENCE GROWING FOR A PERIOD OF MILD WEATHER TO START THE
EXTENDED...FOLLOWED BY AN ARCTIC SURGE TO END IT. DID NOT MAKE
MAJOR ADJUSTMENTS TO THE FORECAST BUT DID ADJUST TEMPERATURES UP A
TOUCH FOR THE MONDAY THROUGH WEDNESDAY TIME FRAME.
SLIGHTLY NORTHWEST FLOW ALOFT MONDAY AND TUESDAY WILL TURN ZONAL
FOR WEDNESDAY. A TIGHT SURFACE PRESSURE GRADIENT WILL KEEP STRONG
WINDS GOING OVER THE WEST EARLY MONDAY. THE GRADIENT RELAXES
MONDAY AFTERNOON BUT OVERALL DOWNSLOPE FLOW CONTINUES FOR MILD
CONDITIONS. SHORTWAVE ENERGY STAYS MAINLY TO THE NORTH AND THUS
SHOULD HAVE A DRY FORECAST WITH THE EXCEPTION OF A SLIGHT CHANCE
OF MOUNTAIN SNOW SHOWERS OVER THE WEST AND NORTHWEST FACING
SLOPES. ATTENTION THEN TURNS TO THE NEXT ARCTIC INTRUSION.
AN UPPER TROUGH DIGS INTO THE GREAT BASIN THURSDAY. THIS ALLOWS
ARCTIC AIR TO PUSH INTO THE AREA WEDNESDAY NIGHT. MODELS HAVE
SLOWED JUST A TOUCH WITH THE ONSET OF THE COLD AIR BUT IMAGINE
THIS WILL WAFFLE BY 6 TO 12 HOURS FOR A FEW DAYS UNTIL A HARD
TIMING CAN BE ESTABLISHED. A STRONG OVER RUNNING EVENT AIDED BY
UPSLOPE FLOW WILL PROVIDE SNOWFALL LATE WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT. SYSTEM APPEARS MORE PROGRESSIVE THAN THE PREVIOUS
ARCTIC AS LOW LEVELS TURN DOWNSLOPE BY FRIDAY AFTERNOON WITH THE
SURFACE HIGH SLIDING INTO NORTH DAKOTA. MODELS WERE CONSISTENT ON
THIS AS THE BULK OF THE COLDEST AIR STAYS TO THE EAST. COLDEST
PERIOD LOOKS TO BE THURSDAY NIGHT INTO FRIDAY. TWH
&&
.AVIATION...
VFR CONDITIONS ARE EXPECTED AT ALL TERMINALS TODAY.
HOWEVER...WINDS WILL INCREASE THROUGHOUT THE DAY
TODAY...ESPECIALLY NEAR KLVM. EXPECT GUSTS TO EXCEED 50 KTS THIS
AFTERNOON...AND BECOME EVEN STRONG BY TONIGHT AT KLVM. KBIL MAY
ALSO SEE SOME GUSTS TO NEAR 30 KTS AT TIMES THIS AFTERNOON. SINGER
&&
.PRELIMINARY POINT TEMP/POPS...
TDY SUN MON TUE WED THU FRI
-------------------------------------------------------
BIL 041 033/046 031/043 023/046 023/046 010/014 908/004
1/N 00/N 01/N 11/B 12/O 46/S 52/S
LVM 041 034/046 034/041 023/049 026/041 008/016 906/901
1/N 11/N 11/N 11/N 12/O 46/S 63/S
HDN 039 028/046 025/043 016/045 013/046 007/014 912/001
1/E 00/B 01/B 11/B 12/S 46/S 52/S
MLS 035 022/043 023/041 017/038 014/038 007/008 915/907
1/B 01/B 11/B 11/B 12/S 46/S 42/S
4BQ 035 025/044 024/042 017/041 015/041 009/011 915/906
0/B 00/B 01/B 11/B 12/S 36/S 62/S
BHK 026 018/039 024/039 016/035 012/037 007/009 914/908
0/E 01/B 11/B 11/B 12/S 36/S 32/S
SHR 040 027/045 024/042 017/045 017/046 008/011 912/905
1/B 00/B 01/B 11/B 12/S 27/S 73/S
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL 11 PM MST MONDAY FOR ZONES
28-63.
WIND ADVISORY IN EFFECT UNTIL 11 PM MST MONDAY FOR ZONE 41.
HIGH WIND WARNING IN EFFECT UNTIL 3 PM MST MONDAY FOR ZONES
65-66.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 1041 AM MST SAT DEC 14 2013 MTZ028>042-056>058-063>068-WYZ098-099-151745- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 1041 AM MST SAT DEC 14 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT HIGH WINDS...WITH GUSTS TO 75 MPH...ARE LIKELY IN AND AROUND LIVINGSTON...NYE AND THE BEARTOOTH FOOTHILLS. WIND GUSTS TO 60 MPH ARE LIKELY FOR BIG TIMBER TO THE HARLOWTON AND JUDITH GAP AREAS. TRAVEL ALONG INTERSTATE 90 BETWEEN LIVINGSTON AND BIG TIMBER...HIGHWAY 191 BETWEEN BIG TIMBER AND JUDITH GAP...AND LOCAL ROADS NEAR NYE WILL BE EXTREMELY DANGEROUS. IF YOU HAVE TRAVEL PLANS THROUGH THESE AREAS PLEASE CHECK CURRENT CONDITIONS AND FOR ANY POTENTIAL ROAD CLOSURES OR DETOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HIGH WINDS...WITH GUSTS TO 75 MPH...ARE LIKELY IN AND AROUND LIVINGSTON...NYE AND THE BEARTOOTH FOOTHILLS. WIND GUSTS TO 60 MPH ARE LIKELY FOR BIG TIMBER TO THE HARLOWTON AND JUDITH GAP AREAS. TRAVEL ALONG INTERSTATE 90 BETWEEN LIVINGSTON AND BIG TIMBER...HIGHWAY 191 BETWEEN BIG TIMBER AND JUDITH GAP...AND LOCAL ROADS NEAR NYE WILL BE EXTREMELY DANGEROUS. IF YOU HAVE TRAVEL PLANS THROUGH THESE AREAS PLEASE CHECK CURRENT CONDITIONS AND FOR ANY POTENTIAL ROAD CLOSURES OR DETOURS. MUCH COLDER AIR ALONG WITH SNOW WILL RETURN TO THE REGION BY LATE NEXT WEEK. THOSE WITH TRAVEL PLANS AND OUTDOOR ACTIVITIES SHOULD PREPARE FOR THE BITTER COLD ACCORDINGLY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
4 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 486575, 486577, 486578, 486576.